South Dakota, 2018

Flood in South Dakota, March 29 to 31, 2018

March 29 to 31, 2018 · NWS FSD · 1 event in 1 county or zone

Rainfall and additional runoff from melting snow from March 23-24, pushed the lower portions of the Big Sioux River into minor flood stage at the end of the month. Waters mainly impacted agricultural lowlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall and additional runoff from melting snow from March 23-24, pushed the lower portions of the Big Sioux River into minor flood stage at the end of the month. Waters mainly impacted agricultural lowlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 29, 4:58 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 29, 4:58 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 AM CDT Thu Mar 29 2018

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT Thu Mar 29 2018

High pressure dominates the northern plains at this time. A stratus
deck continues to stubbornly linger over much of the forecast area
at this time, but latest satellite trends do finally showing it
eroding in our western zones. This trend should continue this
morning with the stratus gradually dissipating from northwest to
southeast, but will be replaced by plenty of mid and upper level
cloud cover moving in from the west with the next short wave. This
wave is clearly shown in the mid level QG forcing from 700-500mb
and moves eastward across the CWA. Its greatest impact will likely
be across the southwest zones where some moisture exists up to 1km.
Toward midday, south central SD may see some light rain and snow,
with light rain this afternoon. With the cloud cover today,
temperatures will be below normal with highs generally ranging the
upper 30s to mid 40s. In addition, increased wind speeds east of
Interstate 29 as those locations are still on the east side of the
surface ridge giving a breezy day. Lighter winds will prevail
elsewhere.

Tonight, another strong mid level short wave will dive southeastward
down the flow. Precipitation develops along the lower level
baroclinic zone from 925-850mb, firmly placed between todays high
pressure system shifting to the central plains, and a cold high
moving southeastward from south central Canada. Light precipitation
may scrape our far northern zones near highway 14 but any snow
accumulation would be extremely minor, and likely will not collect
on pavement anyway due to insufficient snow rates.

.LONG TERM...(Friday through Wednesday)
Issued at 335 AM CDT Thu Mar 29 2018

Clouds and winds will be on the increase on Friday, especially in
the afternoon hours ahead of a strong cold front moving through the
area. Have the warmest forecast highs across central South Dakota,
where 925 hpa temps warm to near 10C.  Further to the east across
southwest Minnesota, remaining snow cover and temperatures of 3-5 C
will keep highs cooler.

Strong cold front will move through the region Friday night.  Still
appears the bulk of the precipitation will be ahead of the front as
rain. As the front moves through, 925 hpa temps come crashing down
and drop 10-15 C in 6 hours.  In addition, winds at 925 hpa are 35-
40 knots.  With the strong cold air advection coupled with strong
momentum, have raised winds to near advisory criteria.  Strong
pressure rises behind the front die off Saturday morning and expect
winds to decrease throughout the day.  With the cooler air moving
in, expect only a small recovery in temperatures.

Very cold night night on Saturday night with mostly clear skies and
light winds.  Current forecast lows are about 10 degrees away from
record levels. Will see temperatures moderate on Sunday into Monday
ahead of a strong wave moving through the area Monday night into
Tuesday.  This system does not appear to be as moisture starved as
the others, and appears to bring rain transitioning to snow.  In
addition, winds will be brisk on the backside of this disturbance,
but at this juncture,  do not appear to be as strong as Saturday.

Additional disturbances are expected to pass through the region in
northwest flow aloft Wednesday into Thursday.  Timing and trajectory
differences exist amongst the various solutions, so left blended
pops as is for the time being.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 556 AM CDT Thu Mar 29 2018

MVFR ceilings are exiting the forecast area at this time. They
will linger at KSUX until mid morning, then scatter out of that
location too as the stratus heads southward. Mid and high level
cloud cover is encroaching in from the west with the next short
wave. However those clouds are expected to remain VFR in this CWA.
Late tonight, there are small chances for light snow in our
extreme northern zones possibly sneaking into KHON between 06Z and
12Z Friday. However the more organized precip will be north of the
FSD forecast area therefore the snow chance was left out of KHON
at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Mar 29, 3:12 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
412 AM CDT Thu Mar 29 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
412 AM CDT Thu Mar 29 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Minor flooding is occurring on several local rivers and streams
because of recent rainfall and melting snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front is expected to move through the region Friday
night. Rain may transition to snow but any accumulations are
currently expected to be minimal. However, strong northwest winds
of 25 to 40 mph can be expected early Saturday morning.

Minor river flooding currently occurring on several local rivers
may continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
March 29, 8:00 AM CST to March 31, 11:59 PM CST
Where
Union County, 1.71 mi SE of Big Spgs to 3.51 mi NW of Richland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.910, -96.580

Runoff from rainfall and snow melt caused minor flooding of lowland agricultural areas along lower portions of the Big Sioux River. The river reached as high as 2.5 feet above flood stage near Akron (gage site AKRI4) by the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760264.